Reuters Health Information (2008-05-06): Sulfasalazine for rheumatoid arthritis may cause severe hepatotoxicity
Sulfasalazine for rheumatoid arthritis may cause severe hepatotoxicity
Last Updated: 2008-05-06 16:46:00 -0400 (Reuters Health)
NEW YORK (Reuters Health) - Potentially fatal hepatotoxicity can be triggered by sulfasalazine therapy for rheumatoid arthritis, according to a series of case reports investigated by UK researchers. This adverse effect seems particularly likely to occur in certain black patients.
"Serious hepatotoxicity, often associated with a skin rash and variably associated with evidence of an allergic reaction on blood tests - eosinophilia -- occurs within 6 weeks of starting sulfasalazine," lead investigator Dr. Paresh Jobanputra told Reuters Health. "Our experiences," he added, "indicate that such toxicity is likely to be missed by current recommendations for drug monitoring."
Liver failure in two patients prompted Dr. Jobanputra of the University of Birmingham and colleagues to set up a local reporting system for adverse events, to augment existing approaches.
Over a period of 7 years, 10 cases were identified, of which 8 occurred during the surveillance period, they report in the April 11th issue of BMC Musculoskeletal Disorders. Eight of the patients were hospitalized, two with hepatic failure, and one died following a liver transplant.
Seven patients had a skin rash, three had eosinophilia and one had interstitial nephritis. Five of the eight patients were black.
Dr. Jobanputra pointed out that "drug toxicity was particularly common in people of a Black British background or African or Caribbean descent."
"We estimate," he concluded, "that this drug reaction occurs in 1 of 250 patients treated with this drug. Although this risk frequency is regarded by convention as uncommon, the potential severity of reactions may make some patients and practitioners wary of sulfasalazine."
BMC Musculoskeletal Disorders 2008;9.